Alert archive / Montana / Red Flag Warnings in 2021
Red Flag Warning 15, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Sep 8, 2021, 1:56 PM MDT for 5 counties in Montana. It took effect at Sep 9, 2021, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2021, 1:56 PM MDT (19:56 UTC)
- In effect from
- Sep 9, 2021, 9:00 AM MDT
- Expired
- Sep 9, 2021, 8:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Custer County, MT, Fallon County, MT, Rosebud County, MT, Treasure County, MT
The radar
The Billings radar (KBLX), 226 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WWUS85 KBYZ 081956 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 156 PM MDT Wed Sep 8 2021 MTZ130-132-133-092000- /O.UPG.KBYZ.FW.A.0012.210909T1500Z-210910T0200Z/ /O.NEW.KBYZ.FW.W.0015.210909T1500Z-210910T0200Z/ Northern Rosebud/Northern Treasure Counties-Custer County- Sioux Ranger District Custer National Forest- 156 PM MDT Wed Sep 8 2021 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM MDT THURSDAY... The National Weather Service in Billings has issued a Red Flag Warning...which is in effect from 9 AM to 8 PM MDT Thursday. * IMPACTS: Low humidities, unseasonably warm temperatures, and gusty winds will create erratic fire behavior for new and existing wildfires. * AFFECTED AREA: In Southeast MT Fire Zones...130...132. In Southeast MT and Northwest SD Fire Zone...133. * COUNTIES AFFECTED: In Northwest SD...Harding. In Southeast MT...Carter...Custer...Fallon...Rosebud...Treasure. * WIND: Northwest 15 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 15 percent. * TEMPERATURES: In the upper 80s to lower 90s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
3 follow-up statements
872 WWUS85 KBYZ 090809 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 209 AM MDT Thu Sep 9 2021 MTZ130-132-133-100200- /O.CON.KBYZ.FW.W.0015.210909T1500Z-210910T0200Z/ Northern Rosebud/Northern Treasure Counties-Custer County- Sioux Ranger District Custer National Forest- 209 AM MDT Thu Sep 9 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING... * IMPACTS: Low humidities, unseasonably warm temperatures, and strong gusty winds will create erratic fire behavior for new and existing wildfires. * AFFECTED AREA: In Southeast MT Fire Zones...130...132. In Southeast MT and Northwest SD Fire Zone...133. * COUNTIES AFFECTED: In Northwest SD...Harding. In Southeast MT...Carter...Custer...Fallon...Rosebud...Treasure. * WIND: Northwest 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: 10 to 15 percent. * TEMPERATURES: 85 to 95 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
425 WWUS85 KBYZ 091952 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 152 PM MDT Thu Sep 9 2021 MTZ130-132-133-100200- /O.CON.KBYZ.FW.W.0015.000000T0000Z-210910T0200Z/ Northern Rosebud/Northern Treasure Counties-Custer County- Sioux Ranger District Custer National Forest- 152 PM MDT Thu Sep 9 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low humidities, unseasonably warm temperatures, and strong gusty winds will create erratic fire behavior. * AFFECTED AREA: In Southeast MT Fire Zones...130...132. In Southeast MT and Northwest SD Fire Zone...133. * COUNTIES AFFECTED: In Northwest SD...Harding. In Southeast MT...Carter...Custer...Fallon...Rosebud...Treasure. WIND: Northwest 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: 10 to 15 percent. * TEMPERATURES: 85 to 95 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
333 WWUS85 KBYZ 100152 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 752 PM MDT Thu Sep 9 2021 MTZ130-132-133-100300- /O.EXP.KBYZ.FW.W.0015.000000T0000Z-210910T0200Z/ Northern Rosebud/Northern Treasure Counties-Custer County- Sioux Ranger District Custer National Forest- 752 PM MDT Thu Sep 9 2021 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Red Flag conditions are no longer expected, so the warning will be allowed to expire. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 8, 1:53 AM MDT, 12 hours 3 minutes earlier.
Area forecast discussion, Sep 8, 1:53 AM MDT, 12 hours 3 minutes before
Area Forecast Discussion
National Weather Service Billings MT
153 AM MDT Wed Sep 8 2021
.DISCUSSION...
Today through Thursday...
A strong upper ridge will be over the area during the period.
Smoke was not forecast to be too bad today, but it should overtake
the area and get heavier on Thursday. Temps today will be around
10 degrees above normal for this time of year, mainly in the 80s
to around 90 degrees. Lowered NBM RH's a little to trend closer to
RAP soundings. Winds are expected to be light today. Shortwave
will move over the top of the ridge tonight, sending a weak dry
cold front across the area with a shift to W winds. Models showed
a low-level jet setting up over the eastern zones tonight. These
strong winds will not reach the ground due to the nighttime
inversion.
NBM forecast temps were in the upper 80s to mid 90s for
Thursday, with RH's in the teens. RAP soundings had much lower
RH's, but there was some uncertainty with temps/RH's due to the
heavy smoke, so left NBM numbers alone. In addition, models were
all different regarding winds across the area for Thursday. GFS
soundings had stronger winds than NAM soundings. ECMWF ensemble
forecast gust meteograms had gusts to the mid and upper 20s over
KBHK and Ekalaka, while GEFS wind gusts were different. HREF combined
probabilities of RH and wind showed a narrow corridor of Red Flag
criteria near the Dakotas' border. Fosberg index was not
impressive on NBM and HREF. Did bump winds up to NBM 90th
percentile to better support Fire Weather Watch in the E, but it
was actually windier in the W around KLVM and Harlowton. And given
the expected smoke, amount of mixing for winds will be difficult
to ascertain, so have left the Watch alone for now.
Upper-level moisture moves into the western zones late Thu.
afternoon through Thu. evening. Models generated some light QPF
over and near the western mountains from 21Z Thu.-03Z Fri. so
added low PoPs to these areas. SREF showed 30-40 kt effective bulk
shear over the WNW, but no CAPE. However, soundings were
inverted-V with steep lapse rates, so a stronger storm is not out
of the question. Any storms will end by mid to late evening.
Thursday night will be warm with temps in the upper 50s to lower
60s. Arthur
Friday through Tuesday...
Upper ridge breaks down Friday allowing temperatures to cool down
a bit on Friday compared to Thursday, but not as much a previously
advertised. More substantial cool down arrives Saturday with
seasonal temperatures continuing through the rest of the extended
forecast. Last few model runs have become more bullish on
precipitation potential from Friday night through Saturday night
in association with a Pacific trof moving through the area. The
best chances for significant precipitation look to be west of a
Roundup to Big Timber line where chances for better than a quarter
of an inch are around 50 percent. Track of the trof is from SW-NE
across western Montana and into NC Montana, so the rest of the
forecast area is in a less favorable position for precipitation.
Chances of a tenth of an inch in Billings are around 40 percent,
for areas further east its around 25 percent (Friday night through
Saturday evening). After the Pacific trof exits to the northeast
flow becomes zonal and speeds up. Several disturbances cross the
area under this regime, but none look to be big precipitation
producers, but enough for a isolated to scattered showers just
about each day. Chambers
&&
.AVIATION...
VFR flight conditions will prevail through Thursday. Smoke
concentrations are forecast to increase today and tomorrow from
the west decreasing slant range visibilities and resulting in
brief localized MVFR conditions, especially from Billings to the
west. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 087 059/094 062/089 057/077 051/080 054/079 051/075
0/U 00/H 11/B 44/T 20/U 12/W 21/B
LVM 090 054/093 057/088 051/075 045/080 047/077 045/075
0/K 02/T 23/T 76/T 21/U 23/T 21/B
HDN 088 054/093 058/090 055/079 049/081 052/080 049/076
0/U 00/H 01/B 34/T 20/U 12/W 22/W
MLS 082 056/091 060/089 057/075 051/078 053/079 051/075
0/U 00/K 00/B 24/T 30/U 11/B 22/W
4BQ 082 056/090 060/091 057/078 052/080 055/082 052/075
0/U 00/H 00/U 13/T 20/U 11/B 22/W
BHK 077 053/089 058/091 055/073 049/078 052/079 050/074
0/U 00/H 01/U 14/T 31/B 11/B 22/W
SHR 087 053/093 058/092 053/079 048/081 050/080 047/077
0/U 00/K 01/U 23/T 20/U 12/T 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch in effect from Thursday afternoon through
Thursday evening FOR ZONE 117.
Fire Weather Watch in effect from Thursday morning through
Thursday evening FOR ZONES 130-132-133.
WY...None.
&&
weather.gov/billingsNearby
Red Flag Warnings in Montana, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.